Colorado, 2021Winter Storm and Heavy Snow in Colorado, January 22 to 25, 2021
January 22 to 25, 2021 · NWS GJT · 9 events in 9 counties and zones
Upper level flow shifted to the west-southwest and then the southwest ahead of an approaching Pacific storm. The storm split into two systems - a closed low tracking over the Desert Southwest and a northern wave which trekked across western Colorado on the night of the 22nd.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper level flow shifted to the west-southwest and then the southwest ahead of an approaching Pacific storm. The storm split into two systems - a closed low tracking over the Desert Southwest and a northern wave which trekked across western Colorado on the night of the 22nd. A secondary wave on the backside of the trough moved over the southern half of the forecast area on the 24th. This long duration storm brought moderate to heavy snow across the central and southern mountains as well as some valleys. Winds gusted from 45 to 55 mph at times in the higher elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 21, 10:30 PM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 21, 10:30 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1030 PM MST Thu Jan 21 2021
.SHORT TERM...(Tonight through Saturday night)
Issued at 237 PM MST Thu Jan 21 2021
Westerly flow has advected enough moisture into the area to support
orographic snow showers in the higher elevations with steep lapse
rates at the surface. West-southwesterly flow will continue through
most of tonight so expect persistent mountain snow showers with
minor accumulations. Although the Elkhead and Park Range could end
up with a few inches by this time tomorrow. Tonight the flow will
transition to the southwest as a closed low pressure moves down the
California coast.
Orographic snow showers will continue in the higher elevations
tomorrow with an increase in coverage and intensity by tomorrow
night. Tomorrow a shortwave will dive into the backside of the
trough causing the low to split and an open wave to break off while
over the Great Basin. This open wave will track northeastward toward
the forecast area tomorrow night and the associated forcing will
increase supporting more widespread precipitation. Prior to the
passage of the wave models are hinting at some instability under
the left exit region, which may enhance the snow showers locally
and perhaps lead to banded showers. There are not many signs
pointing to strong frontogenesis so any bands should be limited in
intensity. Unfortunately, bands could mean hit or miss snow
accumulations. The mild southwest flow may allow rain or a mix in
the lower valleys especially in the afternoon. With meager large-
scale lift the valleys might not end up with much accumulation
when all is said and done. This is not the best organized system
and it comes in two rounds, so advisories should be sufficient
unless things change.
As of now the best time for moderate rates will be after midnight
Friday through late morning Saturday. This is when the mountain
passes will see the potential for impacts. Showers may be driven
more by instability on Saturday afternoon and with the lack of cold
air advection snow levels might lift back up with daytime heating
and solar insolation. By Saturday evening there is good agreement
that the wave will exit the region causing showers to diminish up
north and a lull along and south of I-70. Light snow could continue
at some locations especially in the southern mountains overnight.
.LONG TERM...(Sunday through Thursday)
Issued at 237 PM MST Thu Jan 21 2021
A second wave on the backside of the trough will round the base
and track eastward on Sunday. It appears that the northern
fringes of this wave will influence the southern half of the
forecast area as it tracks over New Mexico. Therefore the
advisories have been extended to cover this second round of
enhanced lift before the highlights drop off Sunday evening.
Sunday is also when some of the southern valleys, such as the
Animas and San Juan River Basin, will see their best chance for
accumulating snow. For now highlights do not look to be necessary
for these lower elevations but, as always, we will continue to
monitor the threat as the storm approaches. Light, orographic
showers will linger over the San Juans Sunday night before the
active weather continues into the new work week as the next
Pacific trough digs into the western CONUS. A similar pattern
seems to emerge with this system producing a cutoff low over
south-central California on Monday. Unsettled southwest flow will
advect moisture back into the Four Corners region later in the day
on Monday before the low slowly lifts to the northeast. Ensembles
transition the low to an open wave on Tuesday and lift it first
across the Four Corners and then northeast shortly after. The
Canadian is the outlier at this point by favoring a shallower
trough centered right over southeast Utah and southwest Colorado.
Regardless, this system will bring scattered to numerous showers
back to the forecast area with some rain potentially mixing in
across the lower valleys. 700mb temperatures are slightly cooler
with this system though so that mixed bag of precip could change
as we get closer to the event. Weak high pressure looks to build
overhead in the wake of Tuesday's system before yet another potent
trough drops south from the Gulf of Alaska. Early indications in
the extended model runs suggest the all too familiar cutoff low
will emerge as the trough moves onshore but there is still plenty
of time for things to change. Either way, 500mb clusters show
anomalously low heights dominating the west coast at the end of
next week with no indication that the ridiculously resilient ridge
will return.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1027 PM MST Thu Jan 21 2021
Occasional light showers will be possible mountain terminals
through the night. Broken to overcast skies will continue to
prevail with ceilings at most sites dropping below ILS
breakpoints. Clouds and showers will continue for the next few
days as weather conditions remain unsettled. Fog may affect KDRO
and KGUC at times through tomorrow morning.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 PM Friday to 11 PM MST Saturday
for COZ004-013.
Winter Weather Advisory from 5 PM Friday to 5 PM MST Sunday for
COZ009-012-017-019.
UT...Winter Weather Advisory from 5 PM Friday to 11 PM MST Saturday
for UTZ023.
Winter Weather Advisory from 5 PM Friday to 5 PM MST Sunday for
UTZ028.
&&
SHORT TERM...KJS
LONG TERM...MMS
AVIATION...BGBHazardous weather outlook, Jan 21, 5:11 AM MST, 19 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
511 AM MST Thu Jan 21 2021
COZ001>014-017>023-UTZ022>025-027>029-221400-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
511 AM MST Thu Jan 21 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Some light snow is expected along the Continental Divide today
with a few inches of snow possible tonight for the Park Range.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A storm system will bring widespread precipitation to the area
Friday through Saturday. Significant snow accumulations are
possible for the mountains through that period. Unsettled weather
continues after that with systems moving through every other day
or so with more precipitation expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Event by event
5 winter weather, 3 heavy snow, 1 winter storm. Local standard time, as filed.
Heavy Snow, Southwestern San Juan Mountains
- When
- January 22, 1:00 AM MST to January 25, 5:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow fell across the area with locally higher amounts of up to 2 feet.
Winter Storm, Uncompahgre Plateau and Dallas Divide
- When
- January 22, 5:00 AM MST to January 25, 10:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
An estimated 21 inches of snow fell at the Columbine Pass SNOTEL site. Winds gusted from 45 to 55 mph at times.
Winter Weather, West Elk and Sawatch Mountains
- When
- January 22, 7:00 AM MST to January 25, 10:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 6 to 12 inches of snow fell across the area with up to 14.7 inches estimated at the Schofield Pass SNOTEL site.
Heavy Snow, Grand and Battlement Mesas
- When
- January 22, 2:00 PM MST to January 25, 4:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow fell across the area with 24.8 inches measured by a CoCoRaHS observer at Mesa Lakes Lodge on the Grand Mesa.
Winter Weather, San Juan River Basin
- When
- January 23, 9:30 PM MST to January 25, 9:30 AM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Generally 3 to 7 inches of snow fell across the area.
Winter Weather, Animas River Basin
- When
- January 24, 3:30 AM MST to January 25, 4:30 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Generally 2 to 5 inches of snow fell across the area with up to 6.8 inches measured by a trained spotter 1 mile south-southwest of Durango.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- January 24, 5:00 AM MST to January 25, 4:15 AM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Generally 2 to 3 inches of snow fell across the area with up to 8 inches measured by the Cooperative Observer at Mesa Verde National Park.
Winter Weather, Central Gunnison and Uncompahgre River Basin
- When
- January 24, 7:30 AM MST to January 25, 5:00 AM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Generally 2 to 5 inches of snow fell around Delta with 1 to 3 inches measured in Montrose.
Heavy Snow, Grand Valley
- When
- January 24, 10:30 AM MST to January 25, 3:30 AM MST
- Where
- Grand Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Up to an inch of snow fell in Fruita with 2 to 3 inches measured in Grand Junction. The heaviest snowfall fell in Palisade with generally 4 to 6 inches with a locally high measurement of 7.5 inches reported by a CoCoRaHS observer 3.3 miles east-northeast of town.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Heavy Snow in California, January 22 to 26, 2021$3.0 million · 61 kt wind · 12 events
- Winter Weather in Ohio, January 22, 20214 injured · $300,000 · 1 event
- Winter Weather in California, January 22, 20212 injured · 2 events
- Winter Weather in Pennsylvania, January 22, 20219 events
- Heavy Snow in Arizona, January 22 to 24, 20215 events
- Winter Weather in Utah, January 22 to 25, 20214 events
- Heavy Snow in Wyoming, January 22 to 24, 20214 events
- Winter Weather in California, January 22 to 23, 20213 events
- Winter Weather in Nevada, January 22 to 23, 20212 events
- Heavy Snow in Colorado, January 22 to 24, 20212 events
- Heavy Snow in Utah, January 22 to 24, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930779, 930778, 930777, 930776, 930912, 930781, 930780, 930917, 930916.